We construct a family of (2, n)-almost Grassmannian structures of regularity C1, each admitting a one-parameter group of strongly essential automorphisms, and each not flat on any open set containing the higher-order fixed point in its closure. This shows that Theorem 1.3 of [12] does not hold assuming only C1 regularity of the structure (see also [3, Prop. 3.5]).

This is a preview of subscription content, log in to check access.


  1. [1]

    M. A. Akivis, V. V. Goldberg, On the theory of almost Grassmann structures, in: New Developments in Differential Geometry, J. Szenthe, ed., Budapest 1996, Kluwer, Dordrecht, 1996.

  2. [2]

    A. Čap, Infinitesimal automorphisms and deformations of parabolic geometries, J. Eur. Math. Soc. 10 (2008), no. 2, 415–437.

    MathSciNet  Article  Google Scholar 

  3. [3]

    A. Čap, K. Melnick, Essential Killing fields of parabolic geometries, Indiana Univ. Math. J. 62 (2013), no. 6, 1917–1953.

    MathSciNet  Article  Google Scholar 

  4. [4]

    A. Čap, J. Slovák, Parabolic Geometries I, Mathematical Surveys and Monographs, Vol. 154, American Mathematical Society, Providence, RI, 2009.

  5. [5]

    A. Čap, J. Slovák, V. Souček, Invariant operators on manifolds with almost Hermitian symmetric structures. II. Normal Cartan connections, Acta Math. Univ. Comenian. (N.S.) 66 (1997), no. 2, 203–220.

  6. [6]

    A. Čap, V. Souček, Subcomplexes in curved BGG-sequences, Math. Ann. 354 (2012), no. 1, 111–136.

    MathSciNet  Article  Google Scholar 

  7. [7]

    C. Frances, Causal conformal vector fields, and singularities of twistor spinors, Ann. Global Anal. Geom. 32 (2007), no. 3, 277–295.

    MathSciNet  Article  Google Scholar 

  8. [8]

    C. Frances, K. Melnick, Formes normales pour les champs conformes pseudo-riemanniens, Bull. Soc. Math. France 141 (2013), no. 3, 377–421.

    MathSciNet  Article  Google Scholar 

  9. [9]

    D. Grossman, Path Geometries and Ordinary Second-order Ordinary Differential Equations, PhD thesis, Princeton Univ., 2000.

  10. [10]

    S. Kobayashi, Transformation Groups in Differential Geometry, Springer, Berlin, 1995.

    Google Scholar 

  11. [11]

    B. Kruglikov, D. The, The gap phenomenon in parabolic geometries, J. Reine Angew. Math. 723 (2017), 153–215.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    K. Melnick, K. Neusser, Strongly essential flows for irreducible parabolic geometries, Trans. Amer. Math. Soc. 368 (2016), no. 11, 8079–8110.

    MathSciNet  Article  Google Scholar 

  13. [13]

    T. Nagano, T. Ochiai, On compact Riemannian manifolds admitting essential projective transformations, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 33 (1986), no. 2, 233–246.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    S. M. Salamon, Differential geometry of quaternionic manifolds, Ann. Sci. École Norm. Sup. 19 (1986), no. 1, 31–55.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to KARIN MELNICK.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Both authors wish to thank Katharina Neusser for helpful conversations and an anonymous referee for helpful comments. Melnick gratefully acknowledges support from NSF grant DMS 1255462 and from the Max-Planck-Institut für Mathematik in Bonn, where she was a Visiting Scientist during much of the writing of this paper.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

ČAP, A., MELNICK, K. C1 DEFORMATIONS OF ALMOST GRASSMANNIAN STRUCTURES WITH STRONGLY ESSENTIAL SYMMETRY. Transformation Groups (2020). https://doi.org/10.1007/s00031-020-09584-2

Download citation